Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 105, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 31, 2024, 5:22 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2024, 5:22 AM CDT (10:22 UTC)
- Expired
- Oct 31, 2024, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 6:00 AM CDT | FLASH FLOOD | 1 E Rio Blanco, PR | Emergency managers reported flood waters from Rio Blanco affecting portions of road PR-31, near Dr. Jose Barbosa Highway exit (PR-53) in Naguabo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
113
WGCA52 TJSJ 311022
FFWSJU
PRC103-311330-
/O.NEW.TJSJ.FF.W.0105.241031T1022Z-241031T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
622 AM AST Thu Oct 31 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Naguabo County in Puerto Rico...
* Until 930 AM AST.
* At 622 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Emergency management reported
Rio Blanco out of their banks near Sector Pitina, and road PR-31
is now impassable. Between 1 and 3 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena
Pobre and Daguao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
1820 6583 1821 6583 1826 6582 1827 6583
1829 6581 1830 6579 1825 6573 1825 6568
1824 6569 1822 6566 1820 6568 1819 6568
1818 6569 1812 6577 1816 6573
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP2 follow-up statements
795
WGCA72 TJSJ 311129
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
729 AM AST Thu Oct 31 2024
PRC103-311330-
/O.CON.TJSJ.FF.W.0105.000000T0000Z-241031T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
729 AM AST Thu Oct 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM AST THIS
MORNING FOR NAGUABO COUNTY...
At 729 AM AST, emergency management reported thunderstorms producing
heavy rain across the warned area. Up to 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing, affecting road PR-31
near Pitina and Calle 4 in Bo. El Duque, as reported by emergency
managers. Drivers should avoid portions of PR-31, near exit #22 of
PR-53, and nearby roads.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena
Pobre and Daguao.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
1820 6583 1821 6583 1826 6582 1827 6583
1829 6581 1830 6579 1825 6573 1825 6568
1824 6569 1822 6566 1820 6568 1819 6568
1818 6569 1812 6577 1816 6573
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ICP133
WGCA72 TJSJ 311328
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
928 AM AST Thu Oct 31 2024
PRC103-311338-
/O.EXP.TJSJ.FF.W.0105.000000T0000Z-241031T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
928 AM AST Thu Oct 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 930 AM AST THIS MORNING FOR
NAGUABO COUNTY...
Flood waters have receded and the heavy rain has ended. For now,
flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 800 AM AST Saturday for
portions of Puerto Rico and Virgin Islands.
&&
LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
1820 6583 1821 6583 1826 6582 1827 6583
1829 6581 1830 6579 1825 6573 1825 6568
1824 6569 1822 6566 1820 6568 1819 6568
1818 6569 1812 6577 1816 6573
$$
ICPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 8:40 PM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, Oct 30, 8:40 PM CDT, 8 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
940 PM AST Wed Oct 30 2024
.UPDATE...Light to moderate rain dominated Puerto Rico and the
U.S. Virgin Islands during the evening hours, but dissipated by 9
PM AST. Then moderate showers moved in over north central and
northeast coastal Puerto Rico amounts over land have been light,
but during the hour ending at 9 PM, over on inch fell north of
Manati. Temperatures have been moderate this evening ranging from
the upper 60s in the higher interior to the mid 80s along the
windward coast. Winds are mostly less than 6 kts. Modest changes
were made in the forecast grids to reflect the changing
expectation for rain--mainly on Thursday. Still expecting very
wet weather through at least Wednesday of next week. The evening
sounding from San Juan, Puerto Rico showed precipitable water at
2.10 inches and a CAPE of 1721 J/Kg. This is moderately unstable
and thunderstorms could easily redevelop and move inland in the
northeast flow. The latest GFS also shows relative humidity at
850 mb increasing along the north coast of Puerto Rico and the
northern U.S. Virgin Islands during the next 12 hours.
&&
.AVIATION...Although VFR conds prevail ovr land, SHRA/TSRA are
expected to increase through 31/15Z. Increasing areas of MVFR and
mtn obscurations are expected. Prevailing flow is still ENE 10-20
kt, but GFS 850 mb (abt FL050) is suggesting ESE flow from
31/09-15Z over the area. Max winds W 65-81 kt btwn FL445-475.
Ascending aircraft will notice winds switching from ENE to S arnd
10 Kft.
&&
.PREV DISCUSSION... /issued 505 PM AST Wed Oct 30 2024/
SYNOPSIS...
A more wet and unstable pattern will persist for the upcoming
days as abundant tropical moisture and an upper-level trough move
in place, resulting in very unstable weather conditions across the
islands. Given the expected conditions, a Flash Flood Watch is in
effect from 8 AM on Thursday to 8 AM on Saturday. Residents and
visitors are urged to pay attention to the local agency's
guidance. Marine-wise, small craft operators and beachgoers
should monitor the beach and water conditions due to wind-driven
seas and a northerly swell that will affect the local waters for
the next several days.
SHORT TERM...Tonight trough Friday....
A wet pattern with cloudy skies prevailed across the islands this
morning. According to Doppler radar, rainfall activity began over
northeastern Puerto Rico in the morning, followed by showers over
Ponce and the southwest around 1 PM. Later in the afternoon,
additional showers developed over northern sections, although no
significant rainfall accumulations were observed. Daytime
temperatures stayed near climatological normals due to the lack of
sunshine, with the maximum temperature in San Juan reaching 87°F
around 2 PM.
For the rest of the night, cloudy skies will persist with
isolated to scattered showers across local waters and northern
Puerto Rico. Satellite derived imagery indicates an area of
moisture moving across the region late tonight into early
tomorrow, increasing the potential of showers over northeastern
Puerto Rico. Given the expect conditions the probability of rain
forecast remain between 80-90%. The weather will become unstable
and wet from Thursday into Friday as an upper trough deepens north
of Hispaniola. This pattern will support active weather as a
negatively tilted shortwave trough moves south of eastern
Hispaniola. Upper-level jets developing both north and south of
the region will enhance divergence and instability, while tropical
moisture with precipitable water values near 2.2 inches will
increase the potential for heavy rain. Although steering flow will
allow showers to move, accumulations between 4 and 6 inches are
expected during this period. As a result, a Flash Flood Watch is
in effect from 8 AM Thursday through 8 AM Saturday for Puerto Rico
and the U.S. Virgin Islands.
Residents and visitors are urged to stay alert and closely
monitor weather updates and official warnings during flooding
events. It is essential to avoid crossing flooded roads or areas,
as even shallow water can be extremely dangerous. Just a few
inches of moving water can sweep people off their feet, and one
foot of water can carry away most vehicles.
LONG TERM...Saturday through Tuesday...
..from previous discussion issued at 440 AM AST Wed OCT 30
2024...
On Saturday, a surface high-pressure system located over the Western
Atlantic will interact with a broad low-pressure system in the
Central Atlantic, generating southeasterly winds across Puerto
Rico and the U.S. Virgin Islands. Early in the weekend, a trough
is expected to develop in the region. The combination of these
weather features may lead to the accumulation of tropical moisture
over the islands. We anticipate a wet and unstable period lasting
at least until November 5th, 2024, which coincides with Election
Day. The latest Precipitable Water model indicates values
exceeding 2.0 inches, which is above the 75th percentile and
considered higher than normal for this time of year.
The National Hurricane Center continues to monitor an area of low
pressure that is likely to develop over the southwestern
Caribbean Sea. This system is expected to gradually develop over
the weekend and early next week as it drifts northward over the
west-central Caribbean. Currently, there is a 40 percent chance of
development for this low-pressure area within the next seven
days. Since this forecast is still far off, we encourage everyone
to remain informed with each update.
Some potential hazards associated with the anticipated wet and
unstable conditions include ponding of water on roads and in
poorly drained areas, which could lead to flooding or occasional
flash flooding with the heaviest rainfall activity, lightning,
quick rises in small rivers, and landslides in higher terrains. We
urge people to drive carefully, stay aware of the updates issued
by our local forecast office, and remember to carry an umbrella
everywhere, even on Election Day.
In terms of temperatures, primarily cloudy skies and unstable
weather conditions are expected to keep high temperatures below 90
degrees across most areas throughout the long-term period.
AVIATION...
(18Z)
VFR conds expected across all terminals. However, SHRA/TSRA are
expected to increase throughout the day over the coastal waters and
near most TAF sites, bringing brief MVFR to IFR conds. Mtn tops
obscd and SCT-OVC lyrs btw FL020-060 expected. Winds will prevail
from the NE at 12-16 kt with sea breeze variations. Light to calm
and variable winds returning between 30/22 ans 31/14Z.
MARINE...
Deteriorating marine conditions are forecast for the next several
days. At the surface, a strong building surface high pressure
will induce a moderate to locally fresh east-northeast wind flow
across the region, resulting in wind-driven seas. Additionally, a
northern swell will arrive in the local waters by Thursday,
increasing even more the potential for observed large breaking
waves of 7 feet across the northern coastal areas of Puerto Rico
and seas up to 8 feet. As a result, there is a small craft
advisory for most of the Atlantic waters and the local passages.
Mariners are urged to exercise caution across the local waters for
tonight.
BEACH FORECAST...
There is a moderate risk of rip currents across all the exposed
local beaches tonight. Deteriorating marine conditions are
forecast for Thursday, when a High rip current risk will be in
place due to breaking waves of 7 feet across all the northern
exposed beaches of Puerto Rico and St. Thomas. Residents and
visitors should avoid the north exposed beaches of Puerto Rico for
the next several days.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk from 6 AM AST Thursday through late Friday
night for PRZ001-002-005-008-012.
Flood Watch from 8 AM AST Thursday through Saturday morning for
PRZ001>013.
High Rip Current Risk from Thursday evening through late Friday
night for PRZ010.
VI...High Rip Current Risk from 6 AM AST Thursday through late Friday
night for VIZ001.
Flood Watch from 8 AM AST Thursday through Saturday morning for
VIZ001-002.
High Rip Current Risk from Thursday evening through late Friday
night for VIZ002.
AM...Small Craft Advisory until 6 AM AST Saturday for AMZ711.
Small Craft Advisory from 8 AM Thursday to 6 AM AST Saturday for
AMZ712-716-723-741.
&&
SHORT TERM/AVIATION...WS
UPPER AIR/PUBLIC...RVTHazardous weather outlook, Oct 31, 5:19 AM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 619 AM AST Thu Oct 31 2024 AMZ711>745-PRZ001>013-011030- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 619 AM AST Thu Oct 31 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Scattered thunderstorms possible across the region. Plan to stop all outdoor activity and move to shelters. .Excessive Rainfall...Life-threatening flash flooding entering structures and cutting off neighborhoods, especially in flood prone areas. .Wind...Windy conditions. Outdoor items could blow around or be damaged. .Marine Conditions...Seas equal or greater than 10 feet across the Atlantic Offshore Waters. Dangerous conditions for small craft. .Rip Currents...Life-threatening rip currents are likely in the surf zone particularly in the north-facing beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The high risk of rip currents will continue through the end of the weekend. Showers and thunderstorms will increase the risk of flooding and mudslides for much of the period. Choppy and hazardous seas are expected across the Atlantic waters through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-011030- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 619 AM AST Thu Oct 31 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Scattered thunderstorms possible across the region. Plan to stop all outdoor activity and move to shelters. .Excessive Rainfall...Life-threatening flash flooding entering structures and cutting off neighborhoods, especially in flood prone areas. .Wind...Windy conditions. Outdoor items could blow around or be damaged. .Marine Conditions...Seas equal or greater than 10 feet across the Atlantic Offshore Waters. Dangerous conditions for small craft. .Rip Currents...Life-threatening rip currents are likely in the surf zone particularly across the north-facing beaches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The high risk of rip currents will continue through the end of the weekend. Showers and thunderstorms will increase the risk of flooding and mudslides for much of the period. Choppy and hazardous seas are expected across the Atlantic waters through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
In the hours before
Local storm report, Oct 31, 2:12 AM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
312 AM AST Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Flash Flood 2 SE Catano 18.43N 66.11W
10/30/2024 Guaynabo PR Emergency Mngr
Emergency Managers reported that Wilson St.
(PR-24) was impassable and closed.
Particularly in an exit near a Walgreens and
a Puma Energy towards El Cano Ave. (PR-165)
and Del Comercio Ave.
&&
MRRLocal storm report, Oct 31, 2:20 AM CDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
320 AM AST Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM Flash Flood 1 S Catano 18.43N 66.14W
10/30/2024 Catano PR Emergency Mngr
Emergency Managers reported that PR-5 near
CDT Cataño (Hospital) towards Bayamon was
flooded. Police were present and only one
way was passable.
&&
MRRLocal storm report, Oct 31, 2:30 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
330 AM AST Thu Oct 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM Flash Flood Fajardo 18.34N 65.66W
10/31/2024 Fajardo PR Emergency Mngr
Emergency managers reported that PR-194
(including Km 0.6) has starting to flood.
USGS sensor in Rio Blanco reported flood
stage levels surpassing 9.42 ft at that
time.
&&
MRRThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 9:16 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 30, 10:21 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 30, 10:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 30, 11:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 12:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 1:21 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 2:26 AM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Oct 31, 4:12 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 4:13 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 4:19 AM CDT | High Surf Advisory | JSJ | 5 days | |
| Oct 31, 4:39 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 5:19 AM CDT | Flash Flood Warning | JSJ | 101 min | |
| Oct 31, 6:06 AM CDT | Areal Flood Advisory | JSJ | 46 min | |
| Oct 31, 6:52 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 31, 7:15 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 7:19 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 31, 8:46 AM CDT | Flash Flood Warning | JSJ | 119 min | |
| Oct 31, 2:11 PM CDT | Special Marine Warning | JSJ | 49 min | |
| Oct 31, 2:18 PM CDT | Special Marine Warning | JSJ | 57 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.